Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 402, NWS Memphis, TN

August 10, 2009Clay County, Greene County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 10, 2009, 3:06 PM CDT for Clay County, Greene County, Randolph County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 3:06 PM CDT (20:06 UTC)
Expired
Aug 10, 2009, 4:00 PM CDT
In force
54 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Greene County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:48 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 12:48 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT MON AUG 10 2009

.UPDATE...
.UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1050 AM CDT MON AUG 10 2009/

UPDATE...

TODAY/S FORECAST IS IN GREAT SHAPE. MADE A FEW SMALL ADJUSTMENTS
MAINLY TO SKY COVER.

DISCUSSION...

WILL MONITOR FOR POSSIBLE STRONG/SEVERE THUNDERSTORMS MAINLY NORTH
OF A JONESBORO AR TO HUNTINGDON TN LINE THIS AFTERNOON/EVENING.
OTHERWISE...HOT AND HUMID CONDITIONS WILL PREVAIL.

AT 1045 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...RAINFREE
CONDITIONS WERE OCCURRING UNDER SUNNY SKIES. VERY WARM AND HUMID
CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 82 TO
90 DEGREE RANGE AND DEWPOINTS IN THE MID TO UPPER 70S. A CLUSTER
OF SHOWERS AND THUNDERSTORMS WERE OVER SOUTHWEST MISSOURI.

REST OF TODAY...NORTHERN AREAS MENTIONED ABOVE HAVE THE BEST SHOT
FOR SHOWERS/STORMS WHICH MAY BE STRONG/SEVERE WHERE CAPPING IS
WEAKEST...CURRENT MCS OVER SW MO MAY DROP SOUTHEAST AND AFFECT
THESE AREAS...AND CLOSE TO AN OLD OUTFLOW BOUNDARY THAT CURRENTLY
IS LOCATED OVER SE MO. FOR NOW...KEPT 20 TO 40 PERCENT CHANCES IN
THESE AREAS. BELIEVE THE MCS OVER SW MO WILL MAINLY MOVE EAST...
BUT MAY DROP AN OUTFLOW INTO THESE AREAS AFTER 3 PM CDT...WHEN
THESE AREAS HAVE THE BEST SHOT FOR RAIN. WITH THE AIR BEING
MOIST... PW 1.6 TO 2 INCHES...AND VERY UNSTABLE...LIFTED INDICES
-6 TO -11...DAMAGING WIND/MICROBURSTS ARE POSSIBLE ALONG WITH
POSSIBLE LARGE HAIL AND VERY HEAVY RAINFALL OF 1 TO 3 INCHES IF
NOT MORE. THINK CURRENT HWO HANDLES THINGS WELL.

ACROSS THE REST OF THE AREA...INCLUDING AREAS ALONG AND SOUTH OF
I-40...INCLUDING MEMPHIS...OXFORD...AND TUPELO...THINK MAINLY
RAINFREE CONDITIONS WILL OCCUR WITH STRONGER LOW/MID LEVEL
CAPPING. CANNOT RULE OUT AN ISOLATED STORM THIS AFTERNOON WHICH
COULD BE LOCALLY STRONG/SEVERE...BUT BELIEVE COVERAGE WILL REMAIN
BELOW 15 PERCENT...SO DID NOT MENTION IN ZONES.

HOT AND HUMID CONDITIONS WILL PREVAIL TODAY AS HIGHS IN THE LOWER
90S COMBINED WITH DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDICES
IN THE 100 TO 105 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA.
PERSONS OUTDOORS ARE ENCOURAGED TO SLOW DOWN AND DRINK PLENTY OF
WATER THIS AFTERNOON.

MBS

&&

.AVIATION...

18Z TAF CYCLE

TAF SITES WILL EXPERIENCE VFR CONDITIONS TODAY. SOME SCATTERED
THUNDERSTORM DEVELOP WILL BE POSSIBLE OVER/NEAR KJBR THIS
AFTERNOON. OVERNIGHT EXPECT LIGHT SOUTHERLY WINDS AND VFR
CONDITIONS OVER KJBR...KMKL...AND KMEM. SOMEWHAT CONFIDENT THAT
KTUP COULD SEE TEMPO IFR CONDITIONS NEAR SUNRISE. LARGE AREA
OF CONVECTION WILL LIKELY MOVE SOUTHEAST OUT OF SOUTHERN MISSOURI
AFTER 10Z. WITH THAT MIND IM LEANING IN TEMPO THUNDERSTORMS FOR
KJBR...KMKL...AND KMEM...WITH CIGS AROUND 3K.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  75  90  73 /  10  30  70  30
MKL  92  70  86  70 /  20  40  60  30
JBR  93  71  86  70 /  20  50  60  20
TUP  93  74  93  71 /  10  10  70  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 4:35 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CDT MON AUG 10 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
435 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS NORTH OF
A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE THIS AFTERNOON
AND EVENING. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. AN ORGANIZED SEVERE WEATHER EVENT WILL
BE POSSIBLE DURING THIS PERIOD AS A STRONGER UPPER LEVEL
DISTURBANCE AND ASSOCIATED COLD FRONT MOVE ACROSS THE AREA.
MODERATE INSTABILITY AND INCREASING ATMOSPHERIC WINDS MAY ALLOW
STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS SHOULD
BE DAMAGING WINDS AND LARGE HAIL...BUT A FEW ISOLATED TORNADOES
MAY ALSO DEVELOP. A THREAT FOR HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO EXIST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE
POSSIBLE ON TUESDAY AND TUESDAY NIGHT.

JLH

In the hours before

Special weather statement, Aug 10, 1:55 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT MON AUG 10 2009

ARZ008-009-101930-
CLAY AR-RANDOLPH AR-
155 PM CDT MON AUG 10 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER
SUCCESS AT 155 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 10, 2:26 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 10 2009

ARZ008-009-102000-
CLAY AR-RANDOLPH AR-
226 PM CDT MON AUG 10 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF MAYNARD AT 226 PM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 10, 2:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
08/10/2009                   RANDOLPH           AR   LAW ENFORCEMENT

            ONGOING WATER RESCUE DUE TO CARS HYDROPLANING INTO
            DITCHES THAT ARE FILLING UP RAPIDLY. REPORTS OF
            TORRENTIAL RAIN AND FLOODING IN DOWNTOWN POCAHONTAS.
            RADAR ESTIMATES OVER 3 INCHES OF RAIN IN 1 HR 20 MIN.

&&

DSV
Special weather statement, Aug 10, 2:59 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT MON AUG 10 2009

ARZ009-MOZ113-102030-
CLAY AR-DUNKLIN MO-
259 PM CDT MON AUG 10 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER PIGGOTT AT 259 PM CDT...MOVING EAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...MALDEN...PIGGOTT AND RECTOR...
SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:19 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton26 min
Aug 10, 2:23 PM CDTAreal Flood AdvisoryMEGClay, Randolph3 hr
Aug 10, 2:29 PM CDTSevere Thunderstorm WarningMEGClay, Randolph46 min
Aug 10, 2:47 PM CDTFlash Flood WarningMEGRandolph3 hr
Aug 10, 3:14 PM CDTSevere Thunderstorm WarningMEGClay35 min
Aug 10, 3:24 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph66 min
Aug 10, 3:37 PM CDTAreal Flood AdvisoryMEGLawrence, Randolph113 min
Aug 10, 3:54 PM CDTFlash Flood WarningMEGLawrence, Randolph2 hr
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph61 min
Aug 10, 4:03 PM CDTFlash Flood WarningMEGClay, Greene118 min
Aug 10, 4:17 PM CDTSevere Thunderstorm WarningMEGClay, Greene41 min
Aug 10, 4:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence38 min
Aug 10, 4:45 PM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Randolph97 min
Aug 10, 5:09 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi31 min
Aug 10, 5:37 PM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence80 min
Aug 10, 6:09 PM CDTAreal Flood AdvisoryMEGCross, Poinsett63 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.